Case• 13. Sudden collapse

Case13. Sudden collapse

SUMMARY

A 55-year-old male patient suddenly collapses in your general dental practice. What is the cause and what would you do?

History

Complaint

The patient has attended for a routine dental appointment to receive some simple conservation work under local anaesthetic. He is a regular attender but dislikes injections.
Twenty minutes after injection of the local anaesthetic he suddenly becomes anxious and complains of a pain in his chest. He is breathless. When your nurse asks the patient if he is OK there is no response.

Medical history

Having checked the medical history just before starting treatment you are aware that the patient is a well-controlled insulin-dependent diabetic. He suffers hypertension and takes enalapril 20 mg daily (Innovace) and is overweight. He smokes 20 cigarettes a day and describes himself as a ‘social drinker’, consuming 30 units of alcohol each week.

What would you do immediately?
Check to see whether the patient is conscious. Make a determined effort to rouse him by shaking him and asking loudly whether he can hear you.
The patient does not respond.

What causes of sudden loss of consciousness might affect a patient undergoing dental treatment?
The important causes of unexpected loss of consciousness are:

• vasovagal attack (faint)
• hypoglycaemia
• cardiac arrest
• steroid crisis.
Loss of consciousness may also follow several other emergencies including respiratory obstruction or respiratory failure, epilepsy, stroke or anaphylactic shock, in which the cause is likely to be evident.
How may these causes of loss of consciousness be differentiated?

Cause Signs and symptoms
Vasovagal attack (faint) Often associated with anxiety. Usually, though not always, some premonitory symptoms of faintness before losing consciousness. Cold clammy skin, pallor, initially bradycardia and low pulse volume followed by tachycardia and a full pulse. Rapid recovery on placing supine or slightly head down (maximum recommended inclination 10°).
Hypoglycaemia Seen in starved patients or diabetics with relative insulin overdose caused by starvation or stress. Rapid recovery on administering oral glucose or, if unconscious, glucagon followed by oral glucose on regaining consciousness.
Steroid crisis Seen only in those taking systemic steroids in relative insufficiency as a result of stress.
Cardiac arrest No central pulse. Usually history of angina, coronary arterial disease, hypertension or other risk factor.
Which is the most likely cause in this case? Why?
In this case the cause is very likely to b/>

Only gold members can continue reading. Log In or Register to continue

Jan 9, 2015 | Posted by in Oral and Maxillofacial Pathology | Comments Off on Case• 13. Sudden collapse
Premium Wordpress Themes by UFO Themes